Arizona, 2012Winter Storm in Arizona, December 13 to 14, 2012
December 13 to 14, 2012 · NWS TWC · 2 events in 2 counties and zones
A large area of low pressure produced widespread valley rain and mountain snowfall. Valley rainfall amounts were generally one half of an inch to one inch.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of low pressure produced widespread valley rain and mountain snowfall. Valley rainfall amounts were generally one half of an inch to one inch. Snowfall amounts ranged from 10 to 17 inches in the mountains to the north and east of Tucson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Dec 13, 8:44 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Dec 13, 8:44 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
844 PM MST THU DEC 13 2012
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL BRING VALLEY RAIN...
MOUNTAIN SNOW...AND A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT INTO
FRIDAY. EXPECT GUSTY WINDS TONIGHT FOLLOWED BY MUCH COLDER
TEMPERATURES FRIDAY. A CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW
SHOWERS WILL OCCUR AGAIN SATURDAY. DRY CONDITIONS WITH A WARMING
TREND WILL THEN PREVAIL EARLY NEXT WEEK.
&&
.DISCUSSION...LATEST WV IMAGERY SHOWS UPPER LEVEL TROUGH NEAR
SOUTH/CENTRAL CALIFORNIA COAST NOW STARTING TO PUSH INLAND
WITH A STRONG FRONTAL BAND PUSHING EASTWARD ACROSS THE LOWER
COLORADO RIVER VALLEY. MEANWHILE...SCATTERED SHOWERS IN THE LEFT
FRONT QUADRANT OF THE SUBTROPICAL JET HAVE BECOME CONSIDERABLY MORE
WIDESPREAD FROM CENTRAL PIMA COUNTY ON EASTWARD OVER THE PAST HOUR
OR SO. RAIN TOTALS SO FAR HAVE BEEN GENERALLY LESS THAN ONE TENTH OF
AN INCH WITH UP TO ONE QUARTER OF AN INCH IN THE MOUNTAINS. SNOW
LEVELS STILL REMAIN RATHER HIGH AT ABOUT 8000 TO 9000 FEET BUT THESE
WILL QUICKLY LOWER TONIGHT AS THE COLD FRONT MOVES TO THE EAST. THE
LEADING EDGE OF THE MAIN FRONTAL BAND IS NOW MOVING INTO FAR WESTERN
PIMA COUNTY AND WILL CONTINUE TO SWEEP EASTWARD DURING THE OVERNIGHT
HOURS. EXPECT THE FRONT TO MOVE INTO THE TUCSON METRO AREA SHORTLY
AFTER MIDNIGHT WITH THE HEAVIEST PRECIPITATION INTO THE EARLY
MORNING HOURS. THERE COULD BE A BRIEF LULL IN PRECIPITATION BETWEEN
THE SHOWERS MOST OF SOUTHEAST ARIZONA IS EXPERIENCING CURRENTLY AND
THE MAIN FRONTAL BAND SHOWER ACTIVITY.
MEANWHILE...THE WIND FROM THIS AFTERNOON HAS SUBSIDED ACROSS COCHISE
COUNTY WHERE A WIND ADVISORY REMAINS IN EFFECT. WITH A STRONG LOW TO
MID LEVEL JET MOVING IN AHEAD OF THE FRONT...WE ARE STILL EXPECTING
GUSTY WINDS TONIGHT SO WILL MAINTAIN THE WIND ADVISORY FOR COCHISE
COUNTY. OTHERWISE...CURRENT WINTER STORM WARNING AND ADVISORIES LOOK
IN GOOD SHAPE WITH NO CHANGES IN THE HEADLINES PLANNED THIS EVENING.
SHOWERS WILL GRADUALLY TAPER OFF DURING THE DAY FRIDAY BUT ANOTHER
TROUGH WILL BRING IN THE CHANCE FOR MORE RAIN AND MOUNTAIN SNOW LATE
FRIDAY NIGHT INTO SATURDAY.
&&
.AVIATION...VALID THRU 00Z 12/15.
-SHRA EXPECTED AT ALL TERMINALS /WITH -SN ACROSS THE MOUNTAINS/ THIS
EVENING AND INTO THE EARLY MORNING AS AN UPPER LEVEL LOW PUSHES
ACROSS THE REGION. /ALSO...ENOUGH INSTABILITY AREAWIDE THIS EVENING
TO SUPPORT AN ISO TS./ GENERALLY VFR CIGS EXPECTED THOUGH BRIEF
PERIODS OF MVFR CONDITIONS WILL BE POSSIBLE WITH ANY HEAVIER SHRA
ACTIVITY. STRONG MID LEVEL JET AHEAD OF THE LOW WILL HELP CONTINUE
THE STRONG GUSTY SFC WINDS THRU AT LEAST EARLY MORNING. THAT BEING
SAID...PRESSURE GRADIENT ALOFT ALONG THE SOUTHERN EDGE OF THE LOW
WILL SUPPORT BREEZY CONDITIONS THRU THE PERIOD FOR KOLS/KDUG.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM IMPACTING THE REGION
WILL GENERATE GUSTY WINDS TONIGHT. VALLEY RAIN AND MOUNTAIN SNOW
WILL CONTINUE TONIGHT INTO FRIDAY AS THE LOW PRESSURE SYSTEM MOVES
ACROSS THE REGION WITH THE POTENTIAL FOR A FEW THUNDERSTORMS AS
WELL. THIS SYSTEM IS EXPECTED TO PRODUCE AT LEAST 0.30 INCHES AND UP
TO 0.75 INCHES OF RAIN ACROSS THE LOWER ELEVATIONS. FOR THE HIGHER
TERRAIN AROUND AN INCH OF LIQUID...FALLING IN THE FORM OF SNOW IS
POSSIBLE. THERE WILL CONTINUE TO BE SOME LINGERING SHOWERS THROUGH
THE WEEKEND...MAINLY NEAR HIGHER TERRAIN...ALONG WITH BELOW NORMAL
DAYTIME TEMPERATURES.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST FRIDAY
FOR AZZ510-511-514.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
FRIDAY FOR AZZ512-513.
WIND ADVISORY THIS EVENING THRU 8 AM MST FRIDAY FOR
AZZ507-508-512-513.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSONHazardous weather outlook, Dec 13, 2:18 PM MST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST THU DEC 13 2012
AZZ501>515-141300-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
218 PM MST THU DEC 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WILL BE MOVING INTO SOUTHEAST ARIZONA BRINGING
WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW.
A WINTER STORM WARNING HAS BEEN ISSUED FOR THE MOUNTAINS FROM
TUCSON AND ACROSS THE MOUNTAINS OF GRAHAM AND GREENLEE COUNTY. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE MOUNTAINS TO TO
THE SOUTH AND EAST OF TUCSON. REFERENCE WINTER STORM WARNING
PRODUCT WSWTWC FOR LATEST ON WINTER WEATHER.
WINDS WILL ALSO BE GUSTY AND A WIND ADVISORY WILL BE IN EFFECT
MAINLY ACROSS COCHISE COUNTY. BLOWING DUST WILL ALSO BE POSSIBLE
INTO TONIGHT. REFERENCE WIND ADVISORY PRODUCT NPWTWC FOR LATEST
ON WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PRECIPITATION WILL GRADUALLY TAPER OFF FRIDAY. ANOTHER WEATHER
SYSTEM WILL BRING A CHANCE FOR RAIN AND MOUNTAIN SNOW SATURDAY.
THEREAFTER...EXPECT DRIER WEATHER INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Winter Storm, Galiuro and Pinaleno Mountains
- When
- December 13, 10:00 PM MST to December 14, 2:00 PM MST
- Where
- Galiuro and Pinaleno Mountains forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 32.572, -110.328 (the zone’s center; the record gives no point)
About 17 inches of snowfall occurred at the top of Mt. Graham with this winter storm.
Winter Storm, White Mountains of Graham and Greenlee Counties
- When
- December 13, 11:00 PM MST to December 14, 4:00 PM MST
- Where
- White Mountains of Graham and Greenlee Counties forecast zone
- Reported by
- SNOTEL
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
About 16 inches of snowfall occurred at Hannagan Meadow in the White Mountains of Greenlee County at an elevation around 9000 feet.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Arizona, December 13 to 14, 20122 injured · $60,000 · 3 events
- Debris Flow and Flooding in California, December 13 to 15, 2012$65,000 · 5 events
- High Wind in Montana, December 13, 201261 kt wind · 3 events
- Coastal Flood in California, December 13, 20122 events
- Coastal Flood in South Carolina, December 13, 20121 event
- Heavy Snow in Nevada, December 13 to 14, 20121 event
- Wildfire in Arkansas, December 13 to 21, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416384, 416385.